Drug raises concern with healthcare professionals in Jackson Cou - WLOX.com - The News for South Mississippi

Drug raises concern with healthcare professionals in Jackson County

SRHS nurses learning about the drug Flakka. (Photo source: WLOX News) SRHS nurses learning about the drug Flakka. (Photo source: WLOX News)
PASCAGOULA, MS (WLOX) -

There's a deadly street drug raising worry with Singing River Health System. The side effects are downright scary causing users to become highly aggressive and oblivious to what's going on. Just because the health system has no cases yet of a patient on the drug they aren't taking any chances.

"These patients have this sense of invincibility and a couple of the cases that I read about, one of them a patient, this gentleman was tased. He pulls the barbs of the taser out of his skin and then he takes the policeman's badge and tries to stab him with the badge," said SRHS Director of Emergency Services Kim Henderson.

Henderson is referring to one of the many cases she's researched on a drug, similar to bath salts called Flakka.

"I received an article through my newsfeed about Flakka. I started looking at that and thinking, 'Oh my goodness that's going to be the next drug that we're going to have to experience.' It's a lot more violent," Henderson said.

That's why she's being proactive preparing her staff, telling them the symptoms and treatments for patients on Flakka. Just months ago Singing River Health System's ER in Pascagoula cared for several patients on spice.

"We had a multitude of spice cases come in and we had to deal with at least 20 to 30 patients per day. Spice make you act in different ways. Some of them was very hostile," said ER nurse Kimberlie Coats.

"Combative, having to be heavily sedative. Put a ventilator in the ICU just because we couldn't control their behavior with any of the medicines that we can generally use with other psychosis of drug overdose," said Internal Medicine MD Ryan Logan.

Henderson said Flakka patients, if violent, could end up in a special room, which only holds a bed and surveillance camera. Aggressive patients on spice have been cared for in that room. Some of them even required restraints to keep workers safe and receive medical care.

"This is something dangerous. It can kill you and it's just not worth playing with," Logan said.

Drugfree.org states the drug causes a feeling of excited delirium. Henderson said another negative to the drug is it raises the body temperature, causes extreme paranoia and can cause kidney damage or death.

Copyright 2015 WLOX. All rights reserved.

Powered by Frankly